Ohio, 2008Flash Flooding and Flooding in Ohio, July 12 to 13, 2008
July 12 to 13, 2008 · NWS ILN · 12 events in 7 counties and zones
Severe thunderstorms developed ahead of a cold front during the evening, producing wind damage and localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed ahead of a cold front during the evening, producing wind damage and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 12, 12:57 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 12, 12:57 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
157 PM EDT SAT JUL 12 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE REGION TONIGHT. AHEAD OF THE
FRONT...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP INTO
TONIGHT. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL LINGER INTO
SUNDAY...BEFORE THE FRONT PUSHES EAST OF THE AREA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS CURRENTLY PUSHING EAST ACROSS EASTERN
OHIO IN ASSOCIATION WITH WORK EAST OF THE REGION.
BEHIND THIS...EXPECT ISOLATED SHOWER OR THUNDERSTORM COVERAGE AT
BEST..WITH MOST PLACES STAYING DRY THROUGH 6 PM.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTHWEST LATE
TONIGHT. INITIALLY...LOW LEVEL CONVERGENCE IS NOT VERY IMPRESSIVE
AHEAD OF THE FRONT THIS EVENING. HOWEVER...BOTH THE NAM AND GFS
ARE INDICATING SOME BETTER 925-850 MB CONVERGENCE DEVELOPING LATER
TONIGHT INTO SUNDAY MORNING...PARTICULARLY ACROSS THE SOUTHEAST
HALF OF OUR FA. WILL THEREFORE GRADUALLY INCREASE POPS UP INTO THE
LIKELY CATEGORY OVERNIGHT TONIGHT...WITH LIKELY POPS LINGERING
INTO SUNDAY MORNING ACROSS OUR SOUTHEAST.
WILL HANG ON TO A CHANCE OF PCPN ON INTO SUNDAY AFTERNOON ACROSS
THE SOUTHEAST...BUT GOOD DRYING WILL PUSH IN FROM THE NORTHWEST
THROUGH THE DAY AND THIS SHOULD ALLOW FOR PCPN TO COME TO AN END
THERE BY AFTERNOON. SURFACE HIGH PRESSURE WILL THEN BUILD INTO THE
AREA SUNDAY NIGHT INTO MONDAY...LEADING TO DRY CONDITIONS AND A
BIT OF A COOL DOWN.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
BROAD SFC HIGH PRESSURE BUILDS AND SLOWLY MOVES EAST OF THE
REGION THROUGH FRIDAY. ALTHOUGH SCT/ISOLATED AIRMASS STORMS ARE
CONCEIVABLE...ORGANIZED PCPN WILL NOT BE FAVORED. HIGH
TEMPERATURES WILL PROGRESSIVELY WARM TO ABOVE NORMAL LEVELS.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
EXPECT A BRIEF BREAK FROM CONVECTION THROUGH EARLY THIS
EVENING...ALTHOUGH CONCEIVABLE ISOLATED SHOWERS/STORMS WILL HAVE
TO BE AMENDED ON A CASE BY CASE BASIS.
HOWEVER...CONVECTION WILL REDEVELOP AHEAD OF A COLD FRONT BY
04Z-06Z. THE BEST CHANCE OF MVFR VIS/CIGS WILL SPREAD WEST TO EAST
07Z-14Z ACROSS THE VARIOUS TERMINALS. WINDS AROUND 8 KTS WILL
SWITCH WEST/WSW 12Z-15Z.
OUTLOOK...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE SUNDAY AFTERNOON...MAINLY EAST OF I-71.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...JGL
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 12, 3:15 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT SAT JUL 12 2008
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-071-077-132015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY-
BUTLER-WARREN-HAMILTON-
415 PM EDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS...PROMPTING
THE POSSIBILITY FOR LOCALIZED FLASH FLOOD WARNINGS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
KYZ097>100-OHZ026-044>046-052>056-062>065-072>074-078>082-088-132015-
BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
415 PM EDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 12, 9:44 AM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1044 AM EDT SAT JUL 12 2008
KYZ094-095-121515-
GRANT KY-OWEN KY-
1044 AM EDT SAT JUL 12 2008
...A STRONG THUNDERSTORM WILL AFFECT EASTERN OWEN AND GRANT COUNTIES
THROUGH 1115 AM EDT...
AT 1036 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR OWENTON...MOVING NORTHEAST AT 40
MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
NEEDMORE...HOLBROOK...TWIN BRIDGES...KEEFER...LAWRENCEVILLE...
STEWARTSVILLE...CHERRY GROVE...CORDOVA...CAMP NORTHWARD...DRY
RIDGE...WILLIAMSTOWN AND SHERMAN.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Event by event
5 thunderstorm wind, 3 flash flood, 3 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Shelby
- When
- July 12, 3:15 PM EST to 3:19 PM EST
- Where
- Shelby County, 0.39 mi W of Port Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 40.330, -84.087
Trees and power lines were downed.
Hail, Fairfield
- When
- July 12, 5:21 PM EST to 5:25 PM EST
- Where
- Fairfield County, 0.5 mi WNW of Carroll
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.802, -82.709
Thunderstorm Wind, Darke
- When
- July 12, 8:15 PM EST to 8:19 PM EST
- Where
- Darke County, 0.54 mi S of Gettysburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.112, -84.501
Flash Flood, Miami
- When
- July 12, 9:05 PM EST to July 13, 12:00 AM EST
- Where
- Miami County, 0.68 mi ESE of Piqua Arpt to 1.5 mi NE of Piqua
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.167, -84.288
Troy-Piqua Road was flooded south of Piqua. Several other roads were flooded in Piqua.
Thunderstorm Wind, Montgomery
- When
- July 12, 9:30 PM EST to 9:34 PM EST
- Where
- Montgomery County, 1.06 mi WSW of Woodbourne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 39.645, -84.199
Thunderstorm Wind, Butler
- When
- July 12, 9:30 PM EST to 9:34 PM EST
- Where
- Butler County, 1.3 mi N of Miltonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 39.519, -84.451
Flash Flood, Darke
- When
- July 12, 9:30 PM EST to 10:30 PM EST
- Where
- Darke County, 0.55 mi S of Rose Hill to 1.86 mi SW of Yorkshire
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.292, -84.718
Numerous roads were flooded, and twelve of them were closed.
Thunderstorm Wind, Champaign
- When
- July 12, 9:45 PM EST to 9:51 PM EST
- Where
- Champaign County, 2.11 mi SW of Urbana to 1.61 mi E of Urbana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 40.100, -83.780
Numerous trees were knocked down across town.
Flash Flood, Champaign
- When
- July 12, 9:47 PM EST to July 13, 12:30 AM EST
- Where
- Champaign County, 0.33 mi NW of Westville to 1.86 mi E of Eris
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.104, -83.834
A twelve year old boy drowned when he was swept into a flooded culvert. Several roads were flooded and a number of homes in Urbana had high water in basements.
Flood, Darke
- When
- July 12, 10:30 PM EST to July 13, 4:00 AM EST
- Where
- Darke County, 0.34 mi SSW of Lightsville to 2.51 mi N of Frenchtown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.275, -84.702
High water lingered on roads and in low lying areas.
Flood, Miami
- When
- July 13, 12:00 AM EST to 4:00 AM EST
- Where
- Miami County, 0.73 mi ENE of Piqua Arpt to 2.73 mi NE of Piqua
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.174, -84.287
High water lingered on roads and in low lying areas.
Flood, Champaign
- When
- July 13, 12:30 AM EST to 4:00 AM EST
- Where
- Champaign County, 0.31 mi WNW of Westville to 1.9 mi E of Eris
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.102, -83.835
High water lingered on roads and in low lying areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
- Damaging Winds and Lightning Strike in Kentucky, July 12, 2008$80,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123088, 123085, 123086, 123092, 123089, 123090, 123091, 123087, 123093, 123094, 123095, 123096.